Mississippi, 2010

Flash Flood and Hail in Mississippi, May 21, 2010

May 21, 2010 · NWS JAN · 10 events in 4 counties and zones

Another round of severe weather occurred during the afternoon of the 21st. These storms were more scattered in nature and focused across the northeast portion of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Another round of severe weather occurred during the afternoon of the 21st. These storms were more scattered in nature and focused across the northeast portion of the forecast area. The most intense storm brought damaging baseball sized hail to portions of Noxubee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 10:05 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 21, 10:05 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CDT FRI MAY 21 2010

.UPDATE...AS OF LATE THIS MORNING THE CLOSED UPPER LOW WAS OBSERVED
OVER THE MIDDLE MISSISSIPPI VALLEY WITH AS ASSOCIATED TROUGH WHICH
EXTENDED SOUTH TO JUST EAST OF THE REGION. AN MCS WAS NOTED JUST
NORTH-NORTHEAST OF THE COUNTY WARNING AREA...TRACKING EAST. AREA SOUNDINGS
SHOW GOOD RICH LOW LEVEL MOISTURE OVER THE REGION WITH GOOD VISIBLE CUMULUS
FIELDS ON SATELLITE. PRECIPITABLE WATER WAS NOTED TO BE AROUND 1.5
INCHES. LOCAL AND NATIONAL WRF ENSEMBLES SHOWS THE BEST COVERAGE TO BE
IN THE EAST HALF FOR TODAY. THERE WILL STILL BE ENOUGH INSTABILITY
FOR SOME CONVECTION WITH LIMITED FORCING. THE BEST INSTABILITY WILL BE IN
THE EAST...BUT ISOLATED STRONG STORMS COULD DEVELOP ANYWHERE DURING
THE HEAT OF THE DAY. THE BEST CHANCES OF RAIN WILL BE OVER THE EAST
HALF. CURRENT FORECAST HIGHS FROM THE MIDDLE 80S TO THE LOWER 90S
LOOKS TO BE ON TRACK. WILL KEEP THE MID 80S NORTH DUE TO THE CLOUD
COVER FROM THE EARLY MORNING RAINS MAINLY TO THE NORTH OF THE
FORECAST AREA. OTHERWISE THE REST OF FORECAST LOOKS TO BE ON
TRACK./17/

./PREVIOUS DISCUSSION...300 AM CDT FRI MAY 21 2010

.DISCUSSION...SHORT TERM(TODAY THROUGH SATURDAY NIGHT)...FOLLOWING
SEVERAL ROUNDS OF TSRA IN THE PAST 12 HOURS THE FRONTAL ZONE REMAINS
WELL TO OUR NW LEAVING OUR AREA IN A CONTINUED WARM MOIST AIR MASS.
WATER VAPOR IMAGERY DEPICTING WELL-DEFINED UPPER LOW SPINNING NEWD
ACROSS NW IL WITH AN UPPER LEVEL DRY SLOT WRAPPING INTO THE MID
SOUTH FROM THE W.  A WEAK LOW LEVEL CONVERGENCE BAND FROM SERN AR
INTO NWRN AL HELPING SET OFF THE LATEST ROUND OF SHRA/TSRA THIS
MORNING. LOCAL WRF MODEL RUNS RAMP UP THIS CONVECTION THROUGH MIDDAY
ALONG AND N OF THE HIGHWAY 82 CORRIDOR WITH LOCALLY HEAVY RAINFALL
POSSIBLY REACHING 1-2 INCHES. WILL KEEP MENTION OF STRONG STORMS IN
THE HWOJAN AS LAST WAVE OF UVV SWINGS THROUGH THE MID SOUTH AROUND
THE UPPER LOW. PWATS PROGGED TO ONLY SLOWLY DECREASE FROM 1.7 TO 1.4
INCHES THIS AFTERNOON AS SOME DRYING ALOFT ANTICIPATED.

DURING THE AFTERNOON...BEST DESTABILIZATION TAKES PLACE ACROSS SERN
HALF OF THE CWFA WHERE AGAIN 2500J/KG MLCAPES RETURN WITH MUCH
WEAKER BRN SHEAR AND MID LEVEL LAPSE RATES THAN ON THURSDAY. THIS
SHOULD TEND TO LIMIT THE OVERALL INTENSITIES FOR STORMS.  MOST OF
THE STORMS SHOULD DEPART ERN MS BY LATE AFTERNOON AS RISING MID
LEVEL HEIGHTS FROM THE S BEGIN TO ASSERT THEIR PRESENCE WITH WARMING
TEMPS ALOFT. BY TONIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF
1.1 INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL
LIKELY BE LEFT IN PLACE DUE TO THE LACK OF ANY SURFACE FRONTAL
PASSAGE. MID LEVEL ANTICYCLONE SETS UP OVERHEAD ON SATURDAY THROUGH
SATURDAY NIGHT TO BEGIN A PROLONGED DRYING SPELL. DO NOT EXPECT MUCH
CHANGE IN THE CURRENT TEMP REGIME EXCEPT THAT HIGHS SHOULD TOP OUT
CLOSER TO 90F AND OVERNIGHT LOWS STAY 66-71F./40/

&&

.AVIATION...ABUNDANT MOISTURE PERSISTS ACROSS THE REGION TODAY.
FORCING WILL BE LIMITED BUT THE AIR MASS WILL REMAIN
UNSTABLE...RESULTING IN SCT SHOWERS AND TSTMS THIS AFTERNOON AND
EVENING. WIDESPREAD SCT-BKN DECKS FROM 15-25 FEET CAN BE
EXPECTED...OCCASIONALLY OVC WITH LOCAL IFR CIGS/MVFR VSBYS IN
SHWRS/TSTMS. WILL SEE BEST CHANCES OF PRECIP AT ERN LOCATIONS TODAY.
RAIN ACTIVITY WILL DECREASE BY EARLY EVENING AS ITS MAIN
FORCING...AFTERNOON HEATING...DECREASES. WILL SEE SCT DECKS BELOW
6000 THIS EVENING AND OVERNIGHT. MVFR FOG MAY DEVELOP FOR EARLY
SATURDAY FROM 09-14Z.

&&
Hazardous weather outlook, May 21, 2:56 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
356 AM CDT FRI MAY 21 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-220900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
356 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND MUCH OF CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY WITH THE
PRIMARY RISK BEING WIND GUSTS OF 40 MPH ALONG WITH PEA TO DIME SIZE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL
DEVELOP DURING THE PEAK HEATING OF THE AFTERNOON WITH TEMPERATURES
APPROACHING 90 DEGREES AS THE AIR MASS BECOMES QUITE UNSTABLE. ANY
STORMS SHOULD WEAKEN RAPIDLY BY SUNSET WHEN THEY ARE MAINLY LOCATED
IN EAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT THURSDAY.

MSZ018-019-025>039-220900-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
356 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON WITH THE PRIMARY RISK BEING WIND GUSTS OF 45 MPH ALONG
WITH DIME SIZE HAIL...VERY HEAVY RAINFALL UP TO TWO INCHES AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL DEVELOP
AS AN UPPER LEVEL DISTURBANCE ROTATES THROUGH THE MID SOUTH REGION
WHERE MOIST AND UNSTABLE AIR PERSISTS. ANY STORMS SHOULD WEAKEN
RAPIDLY BEFORE SUNSET AS THEY DEPART EASTERN PORTIONS OF MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Local storm report, May 21, 11:19 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             LOUISVILLE              33.12N 89.05W
05/20/2010  E1.00 INCH       WINSTON            MS   PUBLIC

&&

27
Local storm report, May 21, 11:46 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TINSLEY                 32.73N 90.46W
05/20/2010  E1.00 INCH       YAZOO              MS   PUBLIC

&&

27
Special weather statement, May 21, 12:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
108 PM CDT FRI MAY 21 2010

MSZ033-211855-
OKTIBBEHA MS-
108 PM CDT FRI MAY 21 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES NORTHWEST OF LONGVIEW AT 108 PM CDT...MOVING EAST AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN OKTIBBEHA COUNTY AND IN THE TOWN OF STARKVILLE...SHOULD
MONITOR THIS STORM CLOSELY.

JA

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Oktibbeha

When
May 21, 12:35 PM CST
Where
Oktibbeha County, 3.45 mi S of Starkville Bryan Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.380, -88.850

Thunderstorm Wind, Oktibbeha

When
May 21, 2:05 PM CST
Where
Oktibbeha County, 1.38 mi S of Patrick
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.460, -88.780

Trees were reported down along Edinburgh Road.

Flash Flood, Oktibbeha

When
May 21, 2:20 PM CST to 3:20 PM CST
Where
Oktibbeha County, 1.68 mi SSE of Patrick to 0.26 mi N of State College
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.459, -88.766

Several roads were under water across Starkville.

Hail, Noxubee

When
May 21, 3:04 PM CST to 3:06 PM CST
Where
Noxubee County, 4.99 mi S of Lynn Creek
Measured
1 in hail
Reported by
Public
Coordinates
33.159, -88.738

Hail, Noxubee

When
May 21, 3:08 PM CST to 3:12 PM CST
Where
Noxubee County, 4 mi NE of Mashulaville to 2.67 mi NE of Mashulaville
Measured
2.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
33.120, -88.700

Baseball sized hail fell just west of Macon in the Mashulaville. Several vehicles were damaged along with some roofs to homes.

Thunderstorm Wind, Noxubee

When
May 21, 3:10 PM CST
Where
Noxubee County, 2.42 mi ENE of Mashulaville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.090, -88.710

A couple of trees and some large limbs were down. One tree was down across Highway 14.

Hail, Noxubee

When
May 21, 3:40 PM CST
Where
Noxubee County, 3.55 mi W of Shuqualak
Measured
1.75 in hail
Reported by
Post Office
Coordinates
32.980, -88.640

Hail, Kemper

When
May 21, 3:57 PM CST
Where
Kemper County, 0.58 mi W of Wahalak
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.900, -88.530

Quarter sized hail was reported along Wahalak Road.

Thunderstorm Wind, Kemper

When
May 21, 5:00 PM CST
Where
Kemper County, 2.15 mi SSW of Cullum
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.600, -88.630

A few trees were down in the southern part of Kemper County.

Hail, Lauderdale

When
May 21, 5:11 PM CST
Where
Lauderdale County, 1.88 mi WSW of (Nmm)nas Meridian
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -88.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233933, 233934, 233935, 233936, 233938, 233939, 233940, 233941, 233943, 233944.